Illinois, 2005

Drought in Illinois, August 1 to 31, 2005

August 1 to 31, 2005 · NWS DVN · 13 events in 13 counties and zones

The 2005 drought that started back in June continued through the month of August 2005 and into September 2005. Severe to extreme drought continued across the northern half of Illinois, eastern third of Iowa, and northeast Missouri.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$48 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The 2005 drought that started back in June continued through the month of August 2005 and into September 2005. Severe to extreme drought continued across the northern half of Illinois, eastern third of Iowa, and northeast Missouri. Although rainfall was more plentiful during the month, it continued to remain widely scattered. What rainfall did occur helped keep soybean losses to a minimum and preserved what was left of the corn crop. The severe dryness of the drought continued to place it equal to or exceeding the drought of 1988. By the end of August the governor of Iowa had requested areas south and east of a line from Dubuque, to Independence, to Ottumwa (save Buchanan County) be declared an agricultural disaster area.Soybean crop losses generally were estimated at a 10-15% reduction in yield across Illinois, eastern Iowa, and northeast Missouri. There were pockets across eastern Iowa and northeast Missouri where an estimated 20-30% reduction in yield for soybeans was expected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 2:11 PM CST, 9 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 2:11 PM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT SUN JUL 31 2005

.SYNOPSIS...
RADAR TRENDS SHOW PRECIP SHIELD FROM MORNING MCS CONTINUES TO DECAY
AS IT MOVES THROUGH THE SOUTHERNMOST COUNTIES IN THE CWA.  A LINE OF
THUNDERSTORMS HAS DEVELOPED ON THE BACK EDGE OF THE MCS IN CENTRAL
IA JUST WEST OF THE CWA AND IS TRAINING TOWARD THE SOUTHEAST.
SUBJECTIVE 12Z UPPER AIR ANALYSIS SHOWS THAT THE MCS FORMED
OVERNIGHT AT THE EDGE OF THE MID-LEVEL CAP AND NEAR THE NOSE OF THE
LOW-LEVEL JET.  A SHORTWAVE WAS LOCATED IN NORTH CENTRAL NE INTO
EASTERN SD ALONG THE EDGE OF THE UPPER-LEVEL RIDGE... WHICH IS STILL
CENTERED OVER CO.  THE 12Z KDVN SOUNDING WAS UNSEASONABLY DRY AT
850MB WITH A DEWPOINT OF JUST 2 C... AND THIS LOW-LEVEL DRYNESS MAY
HAVE CONTRIBUTED TO THE MCS DRYING OUT AS IT REACHED THE AREA.  A
COUPLE OF HUNDREDTHS OF AN INCH OF RAIN FELL ALONG THE SOUTHWESTERN
TIER OF COUNTIES FROM KEOKUK TO HANCOCK CO.  CLOUD COVER HAS HELD
DOWN TEMPS TODAY IN THE MID 70S WEST TO LOW 80S ELSEWHERE IN THE
CWA.

&&

.SHORT TERM...(TONIGHT AND MONDAY)...
00Z WRF 4KM WAS ACTUALLY FAIRLY ACCURATE IN ITS DEPICTION OF AN MCS
ACROSS IA TODAY... ITS MAIN ERRORS BEING THAT IT WAS TOO SLOW WITH
THE MOVEMENT/DEVELOPMENT AND THAT THE NORTHEASTERN EXTENT OF THE
PRECIP WAS TOO FAR.  12Z GFS ALSO PICKED UP ON PRECIP IN THE AREA
TODAY... THOUGH OVERDID THE WESTWARD AND NORTHWARD EXTENT... WHILE
THE 12Z NAM MISSED IT ALTOGETHER.  COMBINATION OF MODELS AND
SATELLITE/RADAR TRENDS INDICATES THAT INITIAL PRECIP SHIELD OF THE
SYSTEM SHOULD MOVE OUT OF THE SOUTHERNMOST COUNTIES WITHIN A FEW
HOURS AS THE SYSTEM DECAYS.  THE LINE OF THUNDERSTORMS JUST TO OUR
WEST IS ALIGNED NORTHWEST-SOUTHEAST AND IS MOVING TOWARD THE
SOUTHEAST... THUS BELIEVE THAT IT WILL ONLY GRAZE A FEW OF THE
SOUTHWESTERNMOST COUNTIES.

AFTER THE PRECIP PASSES... THE AREA WILL BE HIGH AND DRY BENEATH THE
RIDGE AND IN A STABILIZED ENVIRONMENT.  CLEARING SKIES... 850 MB
TEMPS OF AROUND 20 C... DRY AIR... AND STRONG MIXING WITH
SOUTHWESTERLY WINDS WILL ALLOW SIGNIFICANT HEATING TOMORROW.  GOING
TEMPS IN THE LOW 90S LOOK GOOD.

..MAYES..

&&

.LONG TERM (MONDAY NIGHT THROUGH NEXT SUNDAY)...
WE REMAIN IN A WARM AND STICKY AIRMASS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT.  FOR NOW...IT APPEARS THAT ALL POTENTIAL FOR
PRECIPITATION STAYS NORTH AND WEST OF THE CWA...WITH A WARM FRONT
ACROSS MN AND WI.  TEMPERATURES TO GRADUALLY WARMING THROUGH THE
PERIOD.  MODEL TRENDS FROM LAST NIGHT CONTINUE IN THIS MORNINGS
RUNS...MOVING THE FRONT PASSAGE FOR THURSDAY NIGHT A LITTLE FASTER.
IN FACT...THE 12Z GFS IS BRINGING THE FRONT THROUGH NEARLY 24 HOURS
SOONER THAN IT WAS YESTERDAY... WITH THE FRONT ON TOP OF THE CWA
THURSDAY MORNING. THE 00Z GFS HAD IT IN THE SAME POSITION THURSDAY
AFTERNOON...AND YESTERDAYS RUNS HAD IT THERE AFTER MIDNIGHT THURSDAY
NIGHT.  THIS COULD BE A VALID TREND...THOUGH IT IS LIKELY THAT IT
WILL SLOW DOWN AGAIN AS WE GET CLOSER TO THURSDAY. HOWEVER...HAVE
DECIDED TO AT LEAST NUDGE THE FORECAST IN THIS DIRECTION...AND HAVE
ADDED IN THURSDAY CHANCE POPS FOR THE NORTHWEST HALF OF THE
CWA...WITH SLIGHT CHANCES ELSEWHERE.  HAVE LEFT THURSDAY NIGHT POPS
ALONE...BUT THEN CHANGED FRIDAY POPS SO THEY ARE THE INVERSE OF
THURSDAY.  A SURFACE RIDGE BUILDS IN FOR FRIDAY NIGHT AND
SATURDAY...BUT THEN ANOTHER WAVE BEGINS TO MOVE TOWARDS THE AREA
WHICH MAY IMPACT THE AREA SUNDAY NIGHT...BUT HAVE KEPT POPS NIL FOR
NOW.

..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES/LE
Hazardous weather outlook, Jul 31, 4:57 AM CST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 AM CDT SUN JUL 31 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
557 AM CDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA TODAY. MOISTURE AND
INSTABILITY ARE LIMITED...THEREFORE STORMS ARE NOT EXPECTED TO
REACH SEVERE LEVELS. LIGHTNING AND BRIEF HEAVY RAIN WILL BE THE
PRIMARY RISK FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXTPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Bureau

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bureau forecast zone
Crop damage
$3.7 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Drought, Carroll

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carroll forecast zone
Crop damage
$900,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Drought, Hancock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hancock forecast zone
Crop damage
$3.8 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Drought, Henderson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Henderson forecast zone
Crop damage
$9.1 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Drought, Henry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Henry forecast zone
Crop damage
$7.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Drought, Jo Daviess

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jo Daviess forecast zone
Crop damage
$2.5 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Drought, McDonough

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McDonough forecast zone
Crop damage
$3.2 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Drought, Mercer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mercer forecast zone
Crop damage
$2.6 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Drought, Putnam

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Putnam forecast zone
Crop damage
$635,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Drought, Rock Island

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rock Island forecast zone
Crop damage
$2.5 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Drought, Stephenson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stephenson forecast zone
Crop damage
$3.3 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Drought, Warren

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Warren forecast zone
Crop damage
$6.7 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Drought, Whiteside

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Whiteside forecast zone
Crop damage
$2.6 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472217, 5472218, 5472301, 5472302, 5472303, 5472304, 5472305, 5472306, 5472307, 5472308, 5472309, 5472310, 5472311.